How many people are still on medication (other than anticoagulant) after ablation?

I had my second ablation on Aug 15th last year. In my discharge letter the EP said to stop all meds after 2 months if no further episodes. However, I had a long episode after about 6 weeks and another in November. This is so much less than before the procedure as I was having 2 or 3 episodes a week. I have spells of odd arrhythmias still but not sure if they are AF, I know some are just ectopics and they don't usually last more than a few minutes. I spoke to my doctor before Christmas and she said "Oh we won't bother about taking you off them just now if things are settled". I know she's worried because another patient (who I know about as it's a very small village) stayed on medication for a long time after his ablation and was fine. As soon as they tried to reduce them he had major problems again and went into constant AF, which despite cardioversion, ramping up original doses and trying new meds, nothing worked and he was sent for another ablation!

I am happy that this ablation seems to have helped a lot but another of my hopes was to be free of the flecainide and bisoprolol which I take.

Thanks for reading my huge essay and I look forward to hearing your views.

Judie.

Last edited by

10 Replies

oldestnewest
  • I would worry about the bold statement " stop all meds after 2 months." It sounds like an instruction to bin the lot on a specific day.

    Beta blockers need to be stopped very gradually and it makes sense for the body to adjust slowly. I resorted to cutting tablets in half and taking them on alternative days. This gives you time to judge what is happening.

    I continue to take 2.5 bisoprolol which cuts my heart rate to about 65 and helps because of fibrosis. I retain flecainide to use as a confidence-giving PIP.

    Festina lente. Hasten slowly ( this is about all of the Latin I have remembered ). Essentially, go at your own pace.

  • Hi, I had a second ablation last July. No AF since. kept on with my Bisoprolol, only 1.25. I tried reducing it just before Christmas, went to every other day, then every 3 days etc. Had three or four runs of ectopic's, which came with the 'old' AF symptoms. light headed, tiriedness etc, so went back on Biso, been ok since. Will try to reduce again before my next clinic.

  • About eight months after my third ablation I started reducing drugs ( not anticoagulants of course) and eventually stopped all rhythm control drugs. ( Never took beta blockers).. I very very occasionally take one if I get clusters of ectopics but maybe total of twenty tablets in the last eight and a half years. I never intend to stop anticoagulants for obvious reasons.

  • What real benefit does your GP think you have gained from your ablation if you are still taking the medication? You don't know until you drop down how much you are needing it.

    I dropped from 150mgs x 2 per day of flecainide to 100 x 2 on the day of my second ablation and then down to 50 mgs x 2 six weeks later and finally dropped it altogether a couple of months later which was two and a half years ago. I do still get occasional AF in spite of a further ablation but am not displeased with the way I am.

  • Almost 2 years in SR after 4th ablation . Still on all meds Losartan Bisoprol Bumetanide Edoxaban. No mention of ever coming off them.

  • I was taken off meds (bisoprolol) on day after ablation. My recovery was rocky as had quite a lot of arrhythmias after. However, they gradually reduced and stopped after 5 months. That was in november 2013 and all fine since then.

    BLISS

    Good luck 🍀

  • I have taken no meds since ablation last March. The only time I have had ectopics were when I still consumed gluten/wheat. I am gluten free completely now and have been pretty well free of problems. That made all the difference for me. The last time I had gluten I had a run of heart issues for 5 days. Will not ever have gluten/wheat ever again since it is my heart that is symptomatic from it.

  • I had an ablation in November and went off Flecainide the day after and my beta-blocker medication was cut to half dosage. I still take it for high blood pressure. I'm doing well and if it stays that way, I can get off Eliquis at 3 months post-ablation. Good luck!

  • After a cryoablation Iwas taken off tikosyn but continue on coumadin and 25mgs metropolol. This is working so far for two years. I will see the ep in Feb for a follow up.

  • Thanks for all your replies. It's interesting to see how different EP's all suggest different ways of dealing with coming off, or in some cases, not coming off meds!

    I went back to my doctor after posting this and she said to come off my bisoprolol (only 1.25mg) straight away for 2 weeks then come off my flecainide (75mg morning and night) completely. I asked if I should wean myself off and she said no, it won't make any difference, and that if you were going to have a reaction from stopping it, it would happen regardless of whether you stop it completely all at once or do it in stages. Not sure that I'm convinced! Haven't decided yet whether to do it her way or mine!!!!

    Judie.

You may also like...